Back to Ask the Diabetes Team Ask the Diabetes Team

From Edgewater, Florida, USA:

My 47 year old father has had diabetes for 9 years. He recently passed out due to low blood sugar, which caused a seizure. He required a week in the hospital. He also does not remember anything from that day.

He is now on seizure medication. Do you have any advice on helping to prevent this from happening again, and also any publications on low blood sugar and seizures?


I don't wish to second guess your father's doctors but it is not uncommon to find that people with diabetes have been put on an anticonvulsant medication after a hypo seizure without any need to do anything other than avoid severe hypos. However, they may have done an EEG (brain wave test) and deemed that this treatment is appropriate.

Careful management of diet and diabetes treatment is the only way to avoid hypos although this is difficult if control is to be satisfactory. You don't say whether your father is on insulin or oral therapy. He should discuss all of these matters with his diabetes doctor, including the events that led to the hypo in the first place -- e.g. prolonged or unaccustomed exercise.


Original posting 25 Jun 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.